Alert archive / New York / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 36, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 25, 2019, 7:55 PM EDT for Steuben County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2019, 7:55 PM EDT (23:55 UTC)
- Expired
- May 25, 2019, 8:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Steuben County, NY
The radar
The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1594 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 7:47 PM EDT, 8 minutes earlier.
Area forecast discussion, May 25, 7:47 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION National Weather Service Binghamton NY 747 PM EDT Sat May 25 2019 .SYNOPSIS... Showers and thunderstorms will develop over the area during the first part of tonight, then diminish after midnight. A cold front will move south across the area late tonight and Sunday before stalling over Pennsylvania. Some lingering showers early Sunday will give way to high pressure and a a brief break from any rain through Monday. && .NEAR TERM /THROUGH SUNDAY/... As of 730 PM Saturday... Current focus is on MCS currently pressing across Western NY/PA. The trend shows weakening, but will have to continue to monitor for possible strong wind gusts as it enters our western zone in the next couple hours. Updated PoP through midnight based on current radar and trends, basically trying to time out the line of showers and storms as it pulls eastward. Best instability remains across Western NY and into the Central Southern Tier and there will be some possibility of low-end severe winds. However, that threat should significantly decrease for points east as much more stable air is present further east with dewpoints only in the mid to upper 50s. Previous Discussion... Another complex day, especially for messaging the forecast, as individual features bring brief periods of shower activity and sunshine from time to time. The 850mb warm front is nearly through the area this afternoon with the first round of showers on the way out. Destabilization was occurring rapidly over WNY and NWPA with MLCAPE rising above 500 j/kg. Effective bulk shear was also over that area. We should see further destabilization closer to our CWA with Dansville and Hornell sitting in the low 80s. Thunderstorms have initially fired on the Lake Erie shore, and additional storms are expected to develop through the late afternoon and evening as height falls associated with a weak upper wave approaches from the OH valley. CAMS models suggest initial activity passing across mainly the Finger Lakes to the Southern Tier between 5 PM and sundown. Our eastern zones are more stable. A second round is possible later this evening and for a part of the overnight hours. Utilized a blend of guidance including model radar and MOS to capture the flavor of the precip tendencies outliened above. Upper wave should be moving east of the area after 06Z and any rain chances will diminish by morning. Warm and moist air advecting into the region will mean milder overnight lows than the past couple of nights with readings in the 50s to lower 60s. && .SHORT TERM /SUNDAY NIGHT/... A cold front will make its way south across the region on Sunday with a variety of clouds and sunshine. This feature may trigger some showers, especially across northern PA where there will be enough time for heating to destabilize the atmosphere. Further north, high pressure building into the area should allow for a mostly dry day, especially after the late morning. Temperatures will be near, or slightly warmer than today with additional sunshine expected and a head start on the morning temperatures. Look for afternoon highs into the 70s with a couple areas south of the front (in NEPA) approaching 80. High pressure over the area on Sunday night will bring on mainly clear skies and cooler overnight lows in the 50s. && .LONG TERM /MONDAY THROUGH SATURDAY/... Main concerns in the first part of the long term remain focused on the dry/quiet weather with warm temperatures on Memorial Day...followed by the next round of showers and thunderstorms developing early Tuesday morning...expanding/intensifying through the day Tuesday, and then tapering off Tuesday night from west to east. Weak ridge of high pressure across the area on Monday, along with a dry air mass will allow for very pleasant weather conditions for Memorial Day. Skies are expected to be partly to mostly sunny with a light north wind and temperatures in the low to mid 70s in central NY and into the mid to upper 70s in ne PA. Cloud cover will be increasing through the afternoon and into the evening hours as the next low pressure system takes shape over the swrn Great Lakes and a warm front extending to the east lifts north through OH/PA. This entire system will translate ewd through the night and across NY/ern PA through the day Tuesday. Temperatures will likely remain on the cooler side with on and off rain showers through the day...and isolated thunderstorms as well. The latitudinal position of the warm front and track of the low will play an important role in determining where and if strong to severe storms will develop. At this time the boundary appears to be be oriented near the NY/PA border...which would keep most of the stronger instability and resulting storms to the south. Will have to keep an eye on how this system evolves through the next several model cycles. Convection tapers off Tuesday night with the loss of daytime heating...but a west to east progression of rain showers/isolated storms will likely continue through late Tuesday night/early Wed morning. Temperatures on Tuesday will have a hard time getting out of the 60s in the wrn Catskills...but into the lower to mid 70s elsewhere. Cooler temperatures expected Tuesday night...into the lower 50s east and upper 50s west. The dry weather Wednesday morning will be short-lived as the next slow-moving wave drags across the region Wednesday through Thursday with more rain showers and thunderstorms. High pressure builds in late Thursday night through Friday with dry weather expected. Temperatures on Wednesday will be warmer, with highs in the lower 80s in NY to mid 80s in ne PA. A bit of a cooling trend will set up Thursday and Friday with temperatures in the 70s close to 80...settling into the upper 60s and lower/mid 70s by Friday. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... A mid level short wave moving through the region this evening will bring thunderstorms through the New York State terminals through 04Z with MVFR conditions likely. Severe thunderstorms are not expected due to fairly stable airmass across the local area. At KAVP, the activity will likely weaken to just showers with occurrence most likely between 03Z-06Z. After the convection, widespread MVFR/Alternate Required ceilings are forecast. Conditions will improve to VFR at all sites by mid morning with scattered cumulus during the afternoon around 4K feet. Winds S-SE at 8-12 knots becoming becoming SW overnight then northwest on Sunday at 8-12 knots with gusts during the afternoon. Outlook... Memorial Day...VFR conditions expected. Tuesday through Thursday...Mainly VFR. Scattered showers and thunderstorm may bring brief restriction at some terminals in the afternoon and evening hours. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB NEAR TERM...JAB/MPK SHORT TERM...DAB/MWG LONG TERM...DAB AVIATION...RRM
Hazardous weather outlook, May 25, 2:40 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 240 PM EDT Sat May 25 2019 NYZ009-018-036-037-044>046-056-057-062-PAZ039-040-043-044-047-048- 072-261845- Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango- Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 240 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Some thunderstorms will be possible tonight, but overall the probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of thunderstorms will be possible through much of the period. However, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>017-022>025-055-PAZ038-261845- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga- Bradford- 240 PM EDT Sat May 25 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Thunderstorms tonight may contain gusty winds, hail and heavy rainfall. There is a chance that a few storms will have severe damaging winds and large hail this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of thunderstorms will be possible through much of the period. However, the probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight.
In the hours before
Special weather statement, May 25, 3:12 PM EDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Binghamton NY
312 PM EDT Sat May 25 2019
NYZ009-037-251945-
Southern Oneida NY-Northern Oneida NY-
312 PM EDT Sat May 25 2019
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
345 PM EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delta Lake, or near Rome, moving east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rome, Trenton, Steuben, Remsen, Holland Patent, Prospect, Barneveld,
Stittville, Barnveld and Hinckley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4325 7515
4326 7514 4324 7512 4323 7508 4322 7507
4320 7510 4324 7555 4338 7555 4343 7509
TIME...MOT...LOC 1911Z 268DEG 46KT 4329 7544
KistnerSpecial weather statement, May 25, 4:56 PM EDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service Binghamton NY 456 PM EDT Sat May 25 2019 NYZ015-016-022-023-252130- Steuben NY-Seneca NY-Yates NY-Schuyler NY- 456 PM EDT Sat May 25 2019 ...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL SENECA... NORTHWESTERN SCHUYLER...SOUTHEASTERN YATES AND NORTHEASTERN STEUBEN COUNTIES UNTIL 530 PM EDT... At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over Prattsburg, or 14 miles west of Dundee, moving east at 35 mph. Small hail and strong wind gusts will be possible with this storm. Locations impacted include... Hector, Starkey, Urbana, Dundee, Tyrone, Pulteney, Wheeler, Wayne, Hammondsport and Burdett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4242 7737 4255 7736 4260 7679 4239 7679 TIME...MOT...LOC 2056Z 267DEG 30KT 4248 7727 RRM
Local storm report, May 25, 5:13 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 E BLOOMERVILLE 42.43N 77.43W
05/25/2019 M0.25 INCH STEUBEN NY TRAINED SPOTTER
ALSO RECEIVED 0.36 RAIN IN 10 MINUTES
&&
KISTNERSpecial weather statement, May 25, 5:23 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
523 PM EDT Sat May 25 2019
NYZ022>025-252200-
Steuben NY-Chemung NY-Schuyler NY-Tompkins NY-
523 PM EDT Sat May 25 2019
...STRONG THUNDERSTORM WILL AFFECT...SCHUYLER...NORTH CENTRAL
CHEMUNG...NORTHEASTERN STEUBEN AND WEST CENTRAL TOMPKINS COUNTIES
UNTIL 600 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hammondsport, or 12 miles southwest of Dundee, moving east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Enfield, Urbana, Watkins Glen, Catharine, Montour Falls, Tyrone,
Wayne, Bradford, Hammondsport and Odessa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4249 7724 4248 7699 4246 7698 4247 7689
4246 7660 4222 7672 4239 7727
TIME...MOT...LOC 2123Z 278DEG 43KT 4241 7717
KistnerSpecial weather statement, May 25, 5:49 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
549 PM EDT Sat May 25 2019
NYZ015-022-023-252230-
Steuben NY-Yates NY-Schuyler NY-
549 PM EDT Sat May 25 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
SCHUYLER...SOUTHERN YATES AND CENTRAL STEUBEN COUNTIES UNTIL 630 PM
EDT...
At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cohocton to near Canisteo to near Alfred.
Movement was east at 30 mph.
Small hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Dundee, Tyrone, Howard, Pulteney,
Wheeler and Wayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
If on or near a lake, get out of the water and move indoors or inside
a vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough to
be struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4227 7774 4231 7765 4258 7747 4260 7693
4235 7701 4216 7738 4215 7774
TIME...MOT...LOC 2148Z 263DEG 28KT 4249 7743 4231 7755 4219 7784
KistnerThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:12 PM EDT | Special Weather Statement | BGM | Oneida | 33 min |
| May 25, 4:56 PM EDT | Special Weather Statement | BGM | Schuyler | 34 min |
| May 25, 5:23 PM EDT | Special Weather Statement | BGM | Schuyler | 37 min |
| May 25, 5:49 PM EDT | Special Weather Statement | BGM | Steuben | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.